Syncope is the medical term for fainting, which happens when dogs lose consciousness, usually due to a lack of oxygen and nutrients normally provided to the brain by blood flow. The fainting spells are usually brief in dogs and followed by spontaneous recovery.
During these episodes, a dog’s limbs may become stiff or seem like they’re paddling. It can be a sign of serious heart problems or other conditions in canines.
If your dog has fainting spells, you should consult your veterinarian immediately so they can determine the cause of the episodes and form a treatment plan.
Here’s what you should know about the symptoms, causes, and treatments for syncope in dogs.
Symptoms Of Syncope In Dogs
The symptoms of syncope in dogs relate to fainting episodes and may be difficult to distinguish from seizures. However, one difference is that seizures are often preceded by staring spells or unusual movements of the limbs or face. Fainting, itself, is often a symptom of other medical issues that require further treatment.
Here are some signs of syncope episodes in dogs:
- Sudden collapse
- Stiff limbs
- Muscle spasms
- Pale mucus membranes
- Spontaneous, sudden recovery
Causes Of Syncope In Dogs
There are several possible causes of syncope in dogs. It can result from heart problems, nervous system problems, or other causes.
If you see fainting spells in your dog, then make sure you tell your veterinarian of any medical conditions your dog has or may have had in the past and inform them of any medication they are taking. This will help your veterinarian determine the cause of the fainting.
Here are a few conditions that can lead to episodes of syncope:
- Slow heart rate (bradycardia)
- Unusually rapid heart rate (tachycardia)
- Heart defects
- Blood clots or blood thickening
- Excitement (vasovagal syncope)
- Deep coughing, swallowing, or abdominal contraction from urination or defecation (situational syncope)
- Pulling on a dog’s collar (cartoid sinus hyperactivity)
- Exposure to some medications
- Hypoglycemia (low blood sugar)
- Low calcium or sodium levels
Treatments For Syncope In Dogs
Treatment for syncope in dogs depends on the underlying cause of the fainting episodes.
There is medication available to normalize heart rate, or a pacemaker may need to be used to stimulate the heart.
In the case where exposure to a certain drug is the cause, further use of that drug should be discontinued and alternative treatment should be prescribed.
In instances where excitement or stress are causes, effort should be made to keep the dog in a steady, reduced-stress environment. Additionally, medication may help to reduce extreme emotional responses that cause fainting.
If the dog suffers from cancer, then surgery or certain forms of medical therapy may be used. Medication and dietary changes can help reduce the effects of hypoglycemia or inadequate levels of sodium or calcium.
It is important for a veterinarian to determine the cause of syncope and prescribe treatment accordingly. It can be a sign of life-threatening medical conditions, so you should see a veterinarian at the first sign of fainting episodes in your dog.
Has your dog ever had fainting spells? What was the cause? Let us know in the comments below!